Alert archive / Kansas / Red Flag Warnings in 2014
Red Flag Warning 18, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Apr 9, 2014, 3:09 AM CDT for 20 counties in Kansas. It took effect at Apr 9, 2014, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2014, 3:09 AM CDT (08:09 UTC)
- In effect from
- Apr 9, 2014, 1:00 PM CDT
- Expired
- Apr 9, 2014, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Woodson County, KS
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3108 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
079 WWUS83 KICT 090809 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 309 AM CDT WED APR 9 2014 KSZ032-033-047>053-067>070-082-083-091>093-092315- /O.UPG.KICT.FW.A.0008.140409T1800Z-140410T0000Z/ /O.NEW.KICT.FW.W.0018.140409T1800Z-140410T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER- COWLEY- 309 AM CDT WED APR 9 2014 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051...052... 053...067...068...069...070...082...083...091...092 AND 093... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * VERY HIGH TO EXTREME GRASSLAND FIRE DANGER...IS FORECAST ACROSS MUCH OF CENTRAL...SOUTH-CENTRAL AND SOUTHEAST KANSAS. * TIMING...DURING THE AFTERNOON HOURS. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...IN THE TEENS AND 20S PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ KSZ071-094-092315- /O.NEW.KICT.FW.W.0018.140409T1800Z-140410T0000Z/ WOODSON-ELK- 309 AM CDT WED APR 9 2014 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 071 AND 094... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. * VERY HIGH TO EXTREME GRASSLAND FIRE DANGER...IS FORECAST ACROSS MUCH OF CENTRAL...SOUTH-CENTRAL AND SOUTHEAST KANSAS. * TIMING...DURING THE AFTERNOON HOURS. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...IN THE TEENS AND 20S PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$
2 follow-up statements
991 WWUS83 KICT 090812 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 312 AM CDT WED APR 9 2014 KSZ032-033-047>053-067>071-082-083-091>094-092315- /O.CON.KICT.FW.W.0018.140409T1800Z-140410T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK- 312 AM CDT WED APR 9 2014 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051...052... 053...067...068...069...070...082...083...091...092 AND 093... * VERY HIGH TO EXTREME GRASSLAND FIRE DANGER...IS FORECAST ACROSS MUCH OF CENTRAL...SOUTH-CENTRAL AND SOUTHEAST KANSAS. * TIMING...DURING THE AFTERNOON HOURS. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...IN THE TEENS AND 20S PERCENT...GENERALLY LOWEST WEST OF INTERSTATE 135. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$
009 WWUS83 KICT 092355 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 655 PM CDT WED APR 9 2014 ...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE... KSZ032-033-047>053-067>071-082-083-091>094-100100- /O.EXP.KICT.FW.W.0018.000000T0000Z-140410T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK- 655 PM CDT WED APR 9 2014 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033... 047...048...049...050...051...052...053...067...068...069...070... 071...082...083...091...092...093 AND 094... WITH SOUTH TO SOUTHWEST WINDS GRADUALLY DIMINISHING INTO THE 15 TO 25 MPH RANGE AND TEMPERATURES THAT HAVE BEGUN TO COOL...THE GRASSLAND FIRE DANGER ACROSS KANSAS HAS LOWERED. THEREFORE...THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. $$ ES
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 9, 2:59 AM CDT, 10 minutes earlier.
Area forecast discussion, Apr 9, 2:59 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 259 AM CDT WED APR 9 2014 .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 259 AM CDT WED APR 9 2014 TODAY WILL BE WARM AND WINDY ACROSS THE REGION...AS UPPER RIDGING BUILDS IN FROM THE WEST...AND CROSS-ROCKIES FLOW INDUCES LEE CYCLOGENESIS OVER THE WESTERN HIGH PLAINS. GIVEN WARM 850-700MB TEMPERATURES IN CONCERT WITH FAVORABLE SOUTHWEST LOW-LEVEL FLOW...ANTICIPATING HIGHS IN THE 80S GENERALLY WEST OF I-135...AND 70S EAST. SEE "FIRE WEATHER" SECTION BELOW FOR DETAILS ON ELEVATED FIRE DANGER TODAY. SHORTWAVE ENERGY DIVING SOUTHEAST ACROSS THE GREAT LAKES REGION WILL DRIVE A WEAK COLD FRONT SOUTH FOR THURSDAY...ALTHOUGH HIGHS WILL BE JUST A TAD COOLER WITH 70S EVERYWHERE...ALONG WITH BREEZY NORTH/NORTHEASTERLY WINDS. NOT OUT OF THE QUESTION FOR SOUTHEAST KS TO SEE A STRAY SHOWER/THUNDERSTORM THURSDAY NIGHT--FRIDAY MORNING...IN THE VICINITY OF A STALLED LOW-LEVEL BOUNDARY AHEAD OF SUBTLE SHORTWAVE ENERGY APPROACHING FROM THE NORTHWEST...BUT ACTIVITY WILL BE ISOLATED AND STRONG/SEVERE STORMS ARE NOT EXPECTED. RELATIVELY LIGHT WINDS AND TEMPERATURES IN THE 70S ARE EXPECTED FRIDAY UNDER FULL SUNSHINE. ADK .LONG TERM...(SATURDAY THROUGH TUESDAY) ISSUED AT 259 AM CDT WED APR 9 2014 STILL QUITE A BIT OF UNCERTAINTY SURROUNDING THE WEEKEND STORM SYSTEM...SINCE THE EVOLUTION OF THE OVERALL SYNOPTIC PATTERN WILL REQUIRE THE SUCCESSFUL PHASING/MERGING OF TWO SEPARATE SHORTWAVE TROUGHS...WITH ONE CURRENTLY OVER THE NORTHEAST PACIFIC...AND THE OTHER WELL WEST OF THE COAST OF CALIFORNIA. UNFORTUNATELY...MODEL- TO-MODEL AND RUN-TO-RUN CONSISTENCY HAS BEEN POOR REGARDING THE OVERALL EVOLUTION OF THIS STORM SYSTEM...WHICH GREATLY AFFECTS THE PRECIPITATION AND TEMPERATURE FORECAST. HOWEVER...OVERALL MODEL CONSENSUS TO-DATE SUPPORTS WARM AND DRY THROUGH SATURDAY...WITH INCREASING PRECIPITATION CHANCES SATURDAY NIGHT THROUGH SUNDAY NIGHT. THE ARRIVAL OF THE STRONG COLD FRONT IS IN QUESTION AS WELL...ALTHOUGH CONSENSUS SUGGESTS SOMETIME SUNDAY. MUCH COOLER AIR WILL SPREAD SOUTH IN WAKE OF THIS FRONT...WITH A TIGHT GRADIENT OF TEMPERATURES LIKELY ACROSS THE AREA SUNDAY. MONDAY AND TUESDAY MORNING TEMPERATURES WILL POSSIBLY DIP NEAR/BELOW FREEZING...WITH MONDAY DAYTIME HIGHS IN THE 40S-50S. FURTHERMORE...COULD BE LOOKING AT LIGHT WINTRY PRECIPITATION LATE SUNDAY--EARLY MONDAY OVER MAINLY CENTRAL KS...WITH LIGHT ACCUMULATIONS NOT OUT OF THE QUESTION. ADK && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 1148 PM CDT TUE APR 8 2014 SURFACE HIGH PRESSURE IS SLIDING OVERHEAD TONIGHT WITH LEE TROUGHING DEEPENING DURING THE DAY WEDNESDAY. WINDS WILL BE COME SOUTH TO SOUTHWESTERLY AND BE GUSTY TO 25 TO 35 KTS POSSIBLE. SKIES ARE EXPECTED TO REMAIN MOSTLY CLEAR WITH VFR CONDITIONS. A DRYLINE MAY PASS THROUGH KRSL WEDNESDAY AFTERNOON WHICH WOULD CAUSE WINDS TO DECREASE AND BE MORE WESTERLY. HAVE FOLLOWED THIS IN THE FORECAST AT THIS TIME. BILLINGS WRIGHT && .FIRE WEATHER... ISSUED AT 259 AM CDT WED APR 9 2014 STRONG SOUTHWEST WINDS...WARM TEMPERATURES AND RELATIVE HUMIDITIES IN THE 10S-20S PERCENT WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON ACROSS MUCH OF THE AREA. CONSEQUENTLY...A RED FLAG WARNING HAS BEEN ISSUED FROM 1-7PM WITH THE EXCEPTION OF FAR SOUTHEAST KS. A WEAK COLD FRONT WILL COME THROUGH THURSDAY...SWITCHING WINDS FROM SOUTHWESTERLY TO NORTH/NORTHEASTERLY AND BREEZY...RESULTING IN VERY HIGH GRASSLAND FIRE DANGER ACROSS MUCH OF THE AREA. SATURDAY AND SUNDAY WILL SEE VERY HIGH GRASSLAND FIRE DANGER AS WELL...ALTHOUGH SUNDAY'S FIRE DANGER WILL DEPEND ON EXTENT OF EXPECTED PRECIPITATION. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 80 51 73 48 / 0 0 0 10 HUTCHINSON 82 50 72 46 / 0 0 0 10 NEWTON 80 51 72 47 / 0 0 0 10 ELDORADO 79 53 74 48 / 0 0 0 10 WINFIELD-KWLD 79 54 76 50 / 0 0 0 10 RUSSELL 84 51 70 43 / 0 0 0 10 GREAT BEND 84 49 71 44 / 0 0 0 10 SALINA 82 51 71 45 / 0 0 0 10 MCPHERSON 82 50 72 45 / 0 0 0 10 COFFEYVILLE 75 54 77 51 / 0 0 0 20 CHANUTE 74 53 75 49 / 0 0 0 20 IOLA 74 52 74 48 / 0 0 0 20 PARSONS-KPPF 75 54 76 51 / 0 0 0 20 && .ICT WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR KSZ032-033-047>053-067>071-082-083-091>094. &&
Hazardous weather outlook, Apr 8, 3:33 PM CDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 333 PM CDT TUE APR 8 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-092045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 333 PM CDT TUE APR 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT VERY HIGH GRASSLAND FIRE DANGER WILL AFFECT MUCH OF THE AREA THIS AFTERNOON DUE TO STRONG NORTHWEST WINDS AND LOW RELATIVE HUMIDITIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY HIGH TO EXTREME FIRE DANGER WILL AFFECT MUCH OF THE REGION WEDNESDAY AFTERNOON...PLEASE SEE LATEST FIRE WEATHER WATCH FOR MORE DETAILS. VERY HIGH FIRE DANGER WILL BE POSSIBLE AGAIN ON THURSDAY AFTERNOON. VERY HIGH FIRE DANGER WILL BE POSSIBLE ONCE AGAIN SATURDAY THROUGH MONDAY. PRECIPITATION CHANCES WILL INCREASE ACROSS THE REGION FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT...AS A STRONG STORM SYSTEM AND ASSOCIATED COLD FRONT APPROACH THE REGION. WHILE WIDESPREAD SEVERE WEATHER APPEARS UNLIKELY...STRONG THUNDERSTORMS CAPABLE OF DIME SIZE HAIL...50 MPH WINDS...AND LOCALLY HEAVY RAIN ARE POSSIBLE SUNDAY AFTERNOON AND NIGHT...ESPECIALLY OVER SOUTHEAST KANSAS. SUB-FREEZING TEMPERATURES WILL BE POSSIBLE ACROSS THE ENTIRE AREA LATE MONDAY NIGHT AND EARLY TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
Nearby
Red Flag Warnings in Kansas, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.